UK 'returnee' - ? re FMS/CFS and antidepressants

Discussion in 'Fibromyalgia Main Forum' started by HuggyMummy, Aug 27, 2003.

  1. HuggyMummy

    HuggyMummy New Member

    I was intrigued by a post in another 'topic' which said that FMS had WORSENED since taking anti depressants. This is precisely my situation, too. I've had FMS (undiagnosed - not 'acceptable' to any of my GPs here in UK) since childhood - ie abot 36 years!

    A few years ago I developed true clinical depression - not because of FMS - and was put on Paxil (Sexotin here in UK). It was a God-send for my depression. However since then I have gained 83 lbs (about 6 st) AND am experiencing many more BAD FMS flares. I've attempted, with GP's help, to come off Paxil, but still need it, despite depression being 90% better.

    My question is - how many folks have experienced a worsening of their FMS/CFS since taking antidepressants? So many are given them in an attempt to help FMS/CFS - but perhaps they are more of a hindrance than a help to some??

    Would appreciate any input:)

    'Returnee from UK'

    Ruth
    aka HuggyMummy
  2. Mtnflower

    Mtnflower New Member

    I found your question about anti-depresants interesting. I had to try 5 different medications before I found one that didn't interfere with my fibro. Paxil was a disaster.

    I finally was put on effexor in the mornings to give me some energy and serzone at night to help me sleep. Rhis combination works fairly well with me.Discuss how you feel with your doctor. He might be avle to change your medication.

    Good luck,
    Mtnflower
  3. Chelz

    Chelz New Member

    Ruth, Hello!!! My FMS has become worse because of these drugs. Like you, I gained a lot of weight from Paxil and Elavil. Before I took these drugs, I was able to function, but on a low level all the time. After the drugs and the weight gain, my symptoms became much worse, I could barely move since I was 230 pounds now.

    Paxil never took care of any depression, it just made my mood flat and my emotions numb. I didn't feel happy or sad, just THERE. This is not the way I wanted to feel. My hormones went wacky on this drug, I would get my period every 4 months. When I finally would get it, it would last for about 3 weeks. I kept going back to the doctor because of it, but they couldn't figure out what was wrong. I told them every since I took these drugs, my body is worse, they just ignored me.

    In August of 2000, I decided to get off the Paxil because I was risking obesity. I didn't wean off it slow enough and the withdrawals almost landed me in the hospital. If you have felt horrible getting off these drugs, it's NOT because you need them. Doctors make the mistake of telling people this. I am now off these drugs and would never go back on. I felt I lost 4 years of my life to these drugs, and my FMS just got worse. At least I lost the weight, but it was a battle that I didn't have to fight before the drugs. I just take supplements and Advil now. I watch my diet and try to exercise. Without drugs, I can now feel emotion, good and bad. Good luck to you always, Chelz.
  4. HuggyMummy

    HuggyMummy New Member

    I can't believe how busy this board is since I was here last! And really informative, too:)

    Any one else had FMS/CFS worsen because of the addition of anti-depressants?

    Thanks
    Ruth
    aka HuggyMummy